Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Atlanta, GA

May 20, 2022Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2022, 6:42 PM EDT for Toombs County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2022, 6:42 PM EDT (22:42 UTC)
Expired
May 20, 2022, 7:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 122 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS52 KFFC 202242
SVRFFC
GAC279-202315-
/O.NEW.KFFC.SV.W.0076.220520T2242Z-220520T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
642 PM EDT Fri May 20 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Toombs County in southeastern Georgia...

* Until 715 PM EDT.

* At 641 PM EDT, a severe thunderstorm was located over Johnson
  Corner, or 9 miles north of Plant Hatch, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Toombs Central, Johnson Corner, Ohoopee, New Branch and
  Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3214 8220 3213 8219 3209 8220 3197 8222
      3198 8237 3220 8231 3220 8220 3216 8218
TIME...MOT...LOC 2241Z 195DEG 11KT 3205 8229 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
377 
WWUS52 KFFC 202324
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
724 PM EDT Fri May 20 2022

GAC279-202334-
/O.EXP.KFFC.SV.W.0076.000000T0000Z-220520T2315Z/
Toombs GA-
724 PM EDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOMBS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3214 8220 3213 8219 3209 8220 3197 8222
      3198 8237 3220 8231 3220 8220 3216 8218
TIME...MOT...LOC 2324Z 195DEG 11KT 3217 8225 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:07 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 20, 3:07 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
307 PM EDT Fri May 20 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

This afternoon into tomorrow a deeper supply of low level
moisture will be advected into the region from the south as the
upper level pattern turns more south-southwesterly and surface
south-southwesterly flow is maintained. Daytime heating combined
with energy moving across the southern portions of the CWA will
result in late in the day isolated rain showers and thunderstorms
across far south-central GA. Overall the atmosphere is drier than
anticipated.

Activity and thunderstorm coverage increases tomorrow as even
more moisture is advected northward into the area and a shortwave
moves through the FA. The deeper moisture and warm temperatures
will allow for for destabilization during the day on Saturday. The
environment should have about 2000 J/kg of surface- based CAPE
and weak shear. So summer time pulse like convection is expected.
A few storms could overperform and become severe, but overall the
severe threat is expected to remain low. Storms will favor
southeast-central GA, but the entire area will have a chance at
seeing some precipitation. Convection will taper moving into the
evening hours.

High temperatures and low temperatures will continue to run well
above normal with highs tomorrow expected to reach the upper 80s
and low 90s. While low temps will only dip into the mid to upper
60s both tonight and tomorrow night.

28

&&

.LONG TERM /Sunday through Friday/...

An unsettled weather pattern will support daily rain chances
through the long term period.

A shortwave traversing the Southeast at the base of the broader
longwave trough plus an influx of tropical moisture will generate
widespread showers and thunderstorms Sunday and Monday. Convection
will likely be rather messy with no strong frontal forcing to aid
in organization, but sufficient instability amid the warm, moist
environment could support a few strong storms both days with
water-loaded downdrafts and frequent lightning. Locally heavy
rainfall will be a concern given progged PWATs of 1.5" to 1.8"
(around the maximum per sounding climo) and forecast soundings
depicting a saturated atmospheric column (especially on Monday as
deep-layer moisture further increases). That said, dry antecent
conditions should mitigate the risk for flooding. Rainfall is much
needed as ~73% of the state is experiencing abnormally dry to
moderate drought conditions.

Upper-level troughing will deepen over the central CONUS Tuesday
into Wednesday with a series of shortwaves lifting across the
ArkLaMiss and Tennessee Valley. Meanwhile, tropical moisture
advection will persist across north and central Georgia thanks to
the flow around the Bermuda High parked off of the Eastern
Seaboard. The result will be the potential for scattered showers
and thunderstorms both days. Where PoPs are maximized will depend
largely on mesoscale features such as differential heating
boundaries and outflow boundaries, so I am maintaining area-wide
chance PoPs both days. The upper-level pattern becomes more
progressive Thursday into Friday as the trough axis shifts from
the Upper Midwest to the Great Lakes region, which will drive a
cold front through the CWA and thus continue to promote chance to
likely PoPs and thunderstorm potential.

The increased cloud cover and daily rain chances will have a
moderating effect on temperatures with highs generally in the 70s
and 80s and lows generally in the 50s and 60s.

Martin

&&

.AVIATION...18Z Update...
VFR conditions expected through the evening hours with SCT040 in
general. As moisture increases there is a chance that RA/TSRA
near and at KATL, but confidence in this happening is low.
Therefore have gone with a VCSH for now. Overnight VFR will
continue at all northern terminals while at KAHN/KMCN/KCSG MVFR
CIGs will be likely. S-SW winds between 5-10 kts with gusts up to
20kt will be possible through sunset and then winds will diminish
to 4-7 kts from S-SW overnight. Chances of TSRA increase at all
terminals tomorrow.

//ATL Confidence...18Z Update...

Medium confidence on WX and CIGs.
High on all other elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  87  68  89 /   5  30  30  60
Atlanta         69  88  69  88 /  10  20  30  70
Blairsville     65  82  63  82 /  10  40  40  80
Cartersville    68  88  68  88 /  10  20  20  80
Columbus        70  89  68  88 /  10  30  30  80
Gainesville     68  85  68  87 /   5  30  30  60
Macon           69  87  67  90 /  10  40  30  70
Rome            68  90  68  88 /  10  20  20  80
Peachtree City  68  87  67  88 /  10  20  20  70
Vidalia         70  87  69  91 /  20  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM....Martin
AVIATION...28
Hazardous weather outlook, May 20, 11:50 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Fri May 20 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible across the extreme
southern portion of the forecast area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms each day Saturday through
Thursday. Some of the storms each day may be strong and capable of
producing gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 20, 6:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
630 PM EDT Fri May 20 2022

GAZ113-202300-
Toombs GA-
630 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southeastern Toombs
County through 700 PM EDT...

At 630 PM EDT, a strong thunderstorm was near Johnson Corner, or 8
miles northeast of Plant Hatch, moving north at 10 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
English Eddy, New Branch and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3214 8220 3213 8219 3209 8220 3200 8221
      3194 8225 3197 8238 3216 8229 3215 8219
TIME...MOT...LOC 2230Z 188DEG 10KT 3203 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:30 PM EDTSpecial Weather StatementFFCToombs30 min
May 20, 7:04 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler41 min
May 20, 7:19 PM EDTSpecial Weather StatementFFCDodge41 min
May 20, 7:23 PM EDTSpecial Weather StatementFFCTreutlen52 min
May 20, 7:45 PM EDTSpecial Weather StatementFFCWheeler30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.